Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 64, NWS Topeka, KS

August 21, 2019Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 21, 2019, 3:54 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2019, 3:54 AM CDT (08:54 UTC)
Expired
Aug 21, 2019, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5140 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
3.0
Supercell composite
22.9

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS53 KTOP 210854
FFWTOP
KSC013-131-211300-
/O.NEW.KTOP.FF.W.0064.190821T0854Z-190821T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
354 AM CDT Wed Aug 21 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northeastern Nemaha County in northeastern Kansas...
  Northeastern Brown County in northeastern Kansas...

* Until 800 AM CDT.

* At 353 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sabetha, Robinson, Morrill, Bern, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3965 9534 3965 9536 3992 9550 3983 9585
      4000 9610 4000 9534

$$
2 follow-up statements
742 
WGUS73 KTOP 211022
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
522 AM CDT Wed Aug 21 2019

KSC013-131-211300-
/O.CON.KTOP.FF.W.0064.000000T0000Z-190821T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-
522 AM CDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHEASTERN NEMAHA AND NORTHEASTERN BROWN COUNTIES...

At 521 AM CDT, Doppler radar indicated showers and thunderstorms 
continue across the warned area. One to three inches of rain have 
already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Sabetha, Robinson, Morrill, Bern, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3965 9534 3965 9536 3992 9550 3983 9585
      4000 9610 4000 9534

$$
892 
WGUS73 KTOP 211253
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
753 AM CDT Wed Aug 21 2019

KSC013-131-211302-
/O.EXP.KTOP.FF.W.0064.000000T0000Z-190821T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-
753 AM CDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN NEMAHA AND NORTHEASTERN
BROWN COUNTIES WILL EXPIRE AT 800 AM CDT...

The heavy rain has ended. Light rain will continue intermittently 
through the morning hours, however flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3965 9534 3965 9536 3992 9550 3983 9585
      4000 9610 4000 9534

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:25 AM CDT, 29 minutes earlier.

Area forecast discussion, Aug 21, 3:25 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
325 AM CDT Wed Aug 21 2019

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Wed Aug 21 2019

Two areas of convection were occurring near or in the cwa this
morning at 0730Z. Thunderstorms were occurring from Herington to
Emporia to near Osage City in area of 925 thermal advection and
surface to 925 mb convergence. Main arc of thunderstorms was
occurring across central and southeast Nebraska into northwest
Missouri. This was occurring north of the warm front near the
Nebraska border and in a area of deep moisture convergence and
within the theta-e axis. Latest mesoanalysis shows precipitable
water values approaching two inches across eastern Kansas and into
southern and central Nebraska early this morning. The best 925 mb
moisture transport was focused into east central Kansas where the
thunderstorms were producing rainfall rates of at least an inch an
hour. Expect rainfall to be maximized within the moisture/theta axis
as described above and where the moisture transport is maximized.

For today, the main concern will be the thunderstorms moving south
out of Nebraska and any additional development across east central
Kansas. Storms moving out of Nebraska will have the potential to
produce locally strong wind gusts and heavy rainfall. CAMS have not
been handling the ongoing areas of convection very well and will
adjust precipitation chances based on short term tends as storm
scale and mesoscale processes dictate. Overall expect storms to fill
in across the area today with some dissipation expected late morning
with storms redeveloping along boundaries in the afternoon and
evening. Expect storms to focus initially across north central and
northeast Kansas north of the frontal boundary as the low level jet
increases this evening. Locally heavy rainfall will again be a
concern with theta-e axis expected to lay west to east north of I-70
this evening and then shifting into east central Kansas and Missouri
overnight as the low level jet veers to the west by 12Z Thursday.
Potential will also exist for some storms with damaging wind gusts.
Boundary location will dictate where the best potential for
convection will lie on Thursday. Clouds and precipitation will keep
temperatures in the 80s for today bringing relief from yesterday's
heat.

.LONG TERM...(Thursday through Tuesday)
Issued at 325 AM CDT Wed Aug 21 2019

A mid level wave is forecast to move across Kansas and align with
the area of frontogenesis across east central Kansas Thursday
evening. Precipitable water values will approach 1.5 to 2 inches
along and south of I-35 Thursday night. The warm frontal boundary is
forecast to be southwest the forecast area on Friday and remaining
west of the area until Sunday when warm advection develops ahead of
a mid level wave moving across the central Plains. A warm up is
expected Sunday and Monday with cooling temperatures next Tuesday
behind a cold front that looks to bisect the cwa. Model differences
preclude a high confidence forecast for the early part of next week
at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1139 PM CDT Tue Aug 20 2019

Timing and placement of thunderstorm development overnight is a
little uncertain but confidence increases in chances near
terminals into tomorrow morning and afternoon. Have included
mention of VCSH at Topeka terminals after 12Z and VCTS at all
terminals from around 18/21Z. LLWS will be marginal tonight with
30 to 35 kt southwesterly winds around 2000 ft AGL. CIGS are
expected to decrease to near MVFR category by late in the TAF
period as thunderstorms become more likely.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...53
AVIATION...Teefey
Hazardous weather outlook, Aug 21, 3:35 AM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
335 AM CDT Wed Aug 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-220845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
335 AM CDT Wed Aug 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this morning with
redevelopment across the area this afternoon and tonight. Some of
the storms may be strong to severe. The main hazards will be
damaging winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected Thursday. A few of the storms may be
severe across east central Kansas. Damaging wind and hail will be
the main hazards. Locally heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 21, 1:13 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
113 AM CDT Wed Aug 21 2019

KSZ037-054-210645-
Lyon-Morris-
113 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS AND NORTHERN LYON COUNTIES
UNTIL 145 AM CDT...

At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wilsey to 6 miles south of Admire. Movement was
east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Emporia, Council Grove, Americus, White City, Allen, Admire, Wilsey,
Parkerville, Bushong, Dunlap, Council Grove Lake and Burdick.

This includes the following highways...
 Interstate 35 near mile marker 129, and between mile markers 136 and
138.
 Kansas Turnpike between mile markers 129 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3845 9635 3852 9635 3853 9689 3882 9678
      3876 9639 3874 9639 3874 9626 3869 9595
      3840 9603
TIME...MOT...LOC 0613Z 249DEG 10KT 3864 9669 3855 9608
Special weather statement, Aug 21, 2:42 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
242 AM CDT Wed Aug 21 2019

KSZ010>012-210830-
Brown-Nemaha-Marshall-
242 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA...WEST CENTRAL
BROWN AND MARSHALL COUNTIES UNTIL 330 AM CDT...

At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Bern to 3 miles northeast of
Oketo. Movement was southeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Marysville, Sabetha, Seneca, Blue Rapids, Frankfort, Centralia,
Axtell, Fairview, Beattie, Bern, Summerfield, Vermillion, Oneida,
Oketo, Baileyville and Woodlawn.

LAT...LON 3980 9557 3965 9669 4000 9674 4000 9581
TIME...MOT...LOC 0741Z 333DEG 25KT 4006 9601 4000 9654

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:13 AM CDTSpecial Weather StatementTOPLyon, Morris32 min
Aug 21, 2:42 AM CDTSpecial Weather StatementTOPMarshall, Nemaha48 min
Aug 21, 3:05 AM CDTAreal Flood AdvisoryTOPLyon, Morris3 hr
Aug 21, 3:09 AM CDTAreal Flood AdvisoryTOPBrown3 hr
Aug 21, 1:46 PM CDTFlash Flood WatchTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 11 more13 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.